April 25, 1966

Cephalothin Reaction After Penicillin Sensitization

Author Affiliations

Los Angeles

JAMA. 1966;196(4):372-373. doi:10.1001/jama.1966.03100170114047

To the Editor:—  Cephalothin is an antibiotic with an antibacterial spectrum similar to that of the penicillins. Although the chemical structures of cephalothin and penicillin are quite similar, significant differences are present.1 Hopefully, these differences would prevent cross-allergenicity between the penicillins and cephalothin. Intradermal testing and clinical evaluation have supported this belief.1-4 However, Kabins, Eisenstein, and Cohen have recently reported an instance of respiratory arrest following cephalothin administration in a penicillin-sensitive patient.5 The following is a report of an additional case.

Report of a Case:—  A 56-year-old man was admitted to the Los Angeles County General Hospital for treatment of a sweat-gland carcinoma in the left axilla. Six months earlier he had been treated for pneumonitis, at which time he received 62.4 million units of penicillin G. No allergic reaction to penicillin was observed.The patient received 5,000 rads of ionizing radiation to the tumor. Because of

First Page Preview View Large
First page PDF preview
First page PDF preview